Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2017, 9:41 PM CDT for Linn County, Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 9:41 PM CDT (02:41 UTC)
- Expired
- Jul 5, 2017, 10:18 PM CDT
- In force
- 37 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:42 PM CDT | HAIL 0.75 | Robins, IA | |
| Jul 5, 10:00 PM CDT | TSTM WND DMG | 2 Se Palo, IA | LARGE TREE BRANCHES DOWN ON POWER LINES NEAR THE INTERSECTION OF COVINGTON ROAD AND LONE TREE ROAD. TIME ESTIMATED FROM RADAR. |
| Jul 5, 10:08 PM CDT | HAIL 0.25 | Hiawatha, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205
WUUS53 KDVN 060241
SVRDVN
IAC113-060330-
/O.NEW.KDVN.SV.W.0137.170706T0241Z-170706T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
941 PM CDT WED JUL 5 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southern Linn County in east central Iowa...
* Until 1030 PM CDT
* At 940 PM CDT, a severe thunderstorm was located over Robins, or 7
miles north of Cedar Rapids, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Fairfax, Ely,
Palo, Alburnett, Bertram, Toddville, Squaw Creek Park, Marion
Airport, Palisades-Kepler State Park and Morgan Creek Park.
This includes Interstate 380 between mile markers 14 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4215 9178 4214 9153 4187 9138 4189 9182
TIME...MOT...LOC 0240Z 333DEG 14KT 4208 9164
HAIL...1.00IN
WIND...60MPH
$$
MCCLURE3 follow-up statements
858
WWUS53 KDVN 060250
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
950 PM CDT WED JUL 5 2017
IAC113-060330-
/O.CON.KDVN.SV.W.0137.000000T0000Z-170706T0330Z/
Linn IA-
950 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN LINN COUNTY...
At 949 PM CDT, a severe thunderstorm was located over Hiawatha, or
near Cedar Rapids, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Fairfax, Ely,
Palo, Alburnett, Bertram, Toddville, Squaw Creek Park, Marion
Airport, Palisades-Kepler State Park and Morgan Creek Park.
This includes Interstate 380 between mile markers 14 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4215 9178 4214 9153 4187 9138 4189 9182
TIME...MOT...LOC 0249Z 011DEG 13KT 4204 9166
HAIL...1.00IN
WIND...60MPH
$$
MCCLURE632
WWUS53 KDVN 060309
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1009 PM CDT WED JUL 5 2017
IAC113-060330-
/O.CON.KDVN.SV.W.0137.000000T0000Z-170706T0330Z/
Linn IA-
1009 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN LINN COUNTY...
At 1009 PM CDT, severe thunderstorms were located along a line
extending from near Springville to Fairfax, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Fairfax, Ely,
Palo, Alburnett, Bertram, Toddville, Squaw Creek Park, Marion
Airport, Palisades-Kepler State Park and Morgan Creek Park.
This includes Interstate 380 between mile markers 14 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4215 9178 4214 9153 4187 9138 4189 9182
TIME...MOT...LOC 0309Z 344DEG 15KT 4200 9146 4191 9181
HAIL...1.00IN
WIND...60MPH
$$
MCCLURE079
WWUS53 KDVN 060318
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1018 PM CDT WED JUL 5 2017
IAC113-060327-
/O.CAN.KDVN.SV.W.0137.000000T0000Z-170706T0330Z/
Linn IA-
1018 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINN COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 4215 9178 4214 9153 4187 9138 4189 9182
TIME...MOT...LOC 0315Z 333DEG 14KT 4198 9144 4189 9179
$$
MCCLUREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:39 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 5, 6:39 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 639 PM CDT Wed Jul 5 2017 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Wed Jul 5 2017 Isolated showers and brief thunderstorms have randomly popped up across the cwa. Meanwhile, a stratiform area of light rain/sprinkles have pushed into our far southern cwa. Cloud cover is a bit more extensive compared to yesterday and there is little if any downdraft CAPE. Yesterday there was decent downdraft CAPE which allowed for gusty thunderstorm outflow winds of around 40 mph. Similar to yesterday, there is little to no shear. The bottom line is most of the popcorn showers or storms will be garden variety, and when they become precipitation-loaded they diminish quickly (due to the lack of shear). So far the convection does not look as vigorous as the past couple of afternoons. Mid-afternoon temperatures across the cwa were in the 80s with dewpoints in the upper 60s to lower 70s. Heat index values were as high as the lower 90s. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 300 PM CDT Wed Jul 5 2017 Hot and humid on Thursday. Late afternoon into early this evening: Isolated showers and storms will gradually diminish and end with loss of heating. I suspect the activity to end by 8 or 9 pm. Most of the activity will be garden variety. Overnight: A rather warm and humid night under clear to partly cloudy skies. Lows will be in the mid to upper 60s. Thursday: A hot and humid day with plenty of sunshine and a capped atmosphere (which will suppress convection). Models indicate the warm ridge axis (hot prod) to push across the cwa, ahead of a rather strong cold front pushing southeast into MN and WI. 850 mb temperatures of at least +20C will yield afternoon surface temperatures in the upper 80s to lower 90s. With dewpoints around 70 the heat index values should soar into the mid 90s at most locations. A few spots may hit upper 90s briefly but this is still below heat advisory criteria. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 300 PM CDT Wed Jul 5 2017 Thursday Night The Storm Prediction Center has continued a slight risk for severe storms along and north of highway 34. However, confidence regarding areal coverage of storms is low because appreciable 500mb height falls (and attendant forcing) are forecast to pass well to the N/NE of E Iowa/NW Illinois. The best chances for scattered storms are across the NE sections of the forecast area. But even in these areas, PoPs are relatively low between 20-30%. MUCAPE of +2000 J/kg and moderate deep layer shear (+40 kts) are supportive of organized multicell clusters with damaging winds as the primary risk. Storm motion Corfidi vectors are oriented to the SSE. The sfc theta-e and 1000-500mb thickness contours follow a similar path. The 12Z run of the 3 km NAM drops a broken line of storms into mainly the NE portion of the CWA after 8 or 9 PM, which seems like a reasonable solution. The greatest forecast uncertainty exists with how far south and west the convection reaches before it dissipates. Again, there is low confidence on anything greater than scattered coverage across most of the forecast area. Friday and Saturday High pressure in control across the Upper Midwest for the end of the week and first half of the weekend. It will be much less humid behind the Thursday night cold front. Dewpoints in the upper 50s to lower 60s will be a welcomed break from the muggy lower 70s we've experienced the past several days. Recent model runs show a weak cold front moving into the forecast area from the NW on Saturday, then stalling out through the rest of the weekend. For this reason, there are low chances for showers and storms beginning Saturday evening and night. Sunday through Wednesday Sfc high progged to translate into the Eastern U.S. leading to warming temps, increasing low-level moisture (dewpoints well into the 60s to lower 70s), and periodic chances for thunderstorms. While it is too early to delve into the specifics, models are indicating sufficient deep layer shear and at least moderate instability persisting on the eastern periphery of the Western U.S. expansive upper ridge. A strong 850mb baroclinic zone and NW flow aloft could result in an active MCS track through the Midwest, and the potential for several episodes of strong or severe thunderstorms. Uttech && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 621 PM CDT Wed Jul 5 2017 Widely scattered showers and storms will diminish with sunset leaving behind clear to partly cloudy skies the rest of tonight. Will continue to monitor for development next 1-2 hrs near terminals and amend if needed. Late tonight will bring the potential for some MVFR fog with near calm winds and abundant low level moisture. On Thursday, weak ridging and a capping inversion aloft will likely preclude any PM storms, thus VFR conditions with light winds becoming Swly 5-10 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Uttech AVIATION...McClure
Hazardous weather outlook, Jul 5, 11:41 AM CDT, 10 hours before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1141 AM CDT Wed Jul 5 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1141 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon into early this evening...Isolated to scattered thunderstorms can be expected. A few of the stronger storms may produce wind gusts to 40 MPH and small hail. Thunderstorms will also be slow moving and produce localized rainfall of an inch or two in a short time. Heat index values will push into the lower 90s at many locations this afternoon, but a few spots may see mid 90s. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday afternoon...heat index values will soar into the mid 90s at many locations, but upper 90s are possible. There is a chance of thunderstorms Thursday evening and overnight. The Storm Prediction Center has a slight risk for severe storms across much of the outlook area. The main risk will be damaging winds and large hail. There is a chance for thunderstorms early next week. However, it is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon or tonight. Haase
In the hours before
Local storm report, Jul 5, 8:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG W FARLEY 42.44N 91.01W
07/05/2017 DUBUQUE IA PUBLIC
ONE TREE DOWN ON THE NORTHWEST AND SOUTHWEST SIDES OF
TOWN. CALLER DID NOT MENTION WIND BUT SAID THAT THERE WAS
VERY HEAVY RAIN. REPORT WAS RELAYED BY THE EMERGENCY
MANAGER.
&&
DCSpecial weather statement, Jul 5, 8:23 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
823 PM CDT WED JUL 5 2017
IAC055-061-105-060200-
Dubuque-Jones-Delaware-
823 PM CDT WED JUL 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUBUQUE...
NORTHEASTERN JONES AND SOUTHEASTERN DELAWARE COUNTIES UNTIL 900 PM
CDT...
At 822 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hopkinton to near Monticello to near
Bernard. Movement was south at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Monticello, Cascade, Earlville, Hopkinton, Worthington, Langworthy,
Canton, Jones County Fairgrounds, Fillmore, Pictured Rocks Wildlife
Area, Fillmore Recreation Area, Camp Courageous, Scotch Grove, Temple
Hill and Monticello Municipal Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4241 9107 4243 9087 4230 9088 4229 9090
4216 9090 4213 9116 4226 9130 4250 9132
TIME...MOT...LOC 0122Z 007DEG 12KT 4239 9127 4229 9113 4231 9091
MCCLURESpecial weather statement, Jul 5, 8:38 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
838 PM CDT WED JUL 5 2017
IAZ051-052-060215-
Linn-Benton-
838 PM CDT WED JUL 5 2017
...Funnel clouds will affect southern Benton and southwestern Linn
Counties...
At 830 PM CDT...Benton County Emergency Management relayed a report
of a funnel cloud south of Dysart. A funnel cloud was also reported
near the Cedar Rapids Airport. At 834 PM CDT...National Weather
Service Doppler Radar indicated thunderstorms west of Keystone, and
near Newhall and Palo moving slowly south. Wind shear is weak and
does not support this rotation reaching the ground.
The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.
LAT...LON 4212 9229 4213 9170 4187 9169 4187 9229
4205 9230
TIME...MOT...LOC 0138Z 180DEG 0KT 4200 9199
MCCLURESpecial weather statement, Jul 5, 8:49 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
849 PM CDT WED JUL 5 2017
IAC105-060215-
Jones-
849 PM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JONES COUNTY UNTIL 915
PM CDT...
At 848 PM CDT, a strong thunderstorm was located near Monticello, or
8 miles northeast of Anamosa, moving south at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Anamosa, Monticello, Wyoming, Onslow, Center Junction, Langworthy,
Jones County Fairgrounds, Pictured Rocks Wildlife Area, Wapsipinicon
State Park, Camp Courageous, Scotch Grove, Central Park, Monticello
Municipal Airport and Hale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4228 9101 4201 9100 4205 9136 4230 9126
4230 9114
TIME...MOT...LOC 0148Z 014DEG 15KT 4220 9116
MCCLURELocal storm report, Jul 5, 8:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG W FARLEY 42.44N 91.01W
07/05/2017 DUBUQUE IA PUBLIC
20 TO 30 TREES DOWN ACROSS TOWN. ESTIMATED WINDS OF 50 TO
60MPH.RAIN WAS VERY HEAVY AT THE TIME. REPORT WAS RELAYED
BY THE EMERGENCY MANAGER.
&&
DCLocal storm report, Jul 5, 9:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST MONTICELLO MUNICIPAL AI 42.23N 91.17W
07/05/2017 M66 MPH JONES IA AWOS
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:34 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 22 min |
| Jul 5, 7:46 PM CDT | Special Weather Statement | DVN | Delaware, Dubuque | 29 min |
| Jul 5, 8:23 PM CDT | Special Weather Statement | DVN | Jones | 37 min |
| Jul 5, 8:38 PM CDT | Special Weather Statement | DVN | Benton | 37 min |
| Jul 5, 8:49 PM CDT | Special Weather Statement | DVN | Jones | 26 min |
| Jul 5, 9:01 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.